Oregon, 2011High Wind in Oregon, November 16, 2011
November 16, 2011 · NWS PQR · 2 events in 2 counties and zones
A strong Pacific cold front brought strong southerly winds to the northern and central Oregon coast.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong Pacific cold front brought strong southerly winds to the northern and central Oregon coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Nov 16, 9:05 AM PST, 3 hours 55 minutes earlier.
Area forecast discussion, Nov 16, 9:05 AM PST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
905 AM PST WED NOV 16 2011
.SYNOPSIS...THE NEXT WET AND WINDY SYSTEM WILL SYSTEM WILL SPREAD
RAIN ACROSS THE DISTRICT TODAY AND TONIGHT. STRONG WINDS WILL DEVELOP
AT THE COAST AND ALONG THE COAST RANGE AND CASCADES RIDGES AND PEAKS.
RATHER BREEZY CONDITIONS ARE POSSIBLE INLAND AS WELL IN THE AFTERNOON
AND EVENING. SNOW LEVELS WILL RISE ABOVE THE CASCADE PASSES FOR MOST
OF THE EVENT...BUT MUCH COLDER AIR WILL CAUSE SNOW LEVELS TO PLUMMET
LATE IN THE WEEK. A COLD UPPER LEVEL LOW WILL KEEP SOME RAIN AND SNOW
SHOWERS AROUND INTO THE WEEKEND.
&&
.SHORT TERM...THE WARM FRONT IS NOW LIFTING THROUGH THE AREA WITH
PRECIPITATION SPREADING INLAND. AS OF 12Z THE FREEZING LEVEL AT SALEM
WAS UP TO 5600 FT SO IN GENERAL THINGS LOOK ON TRACK FOR SNOW LEVEL
STEADILY INCREASING THROUGH THE DAY. WITH CLEAR SKIES FOR MUCH OF
LAST NIGHT TEMPERATURES IN THE HOOD RIVER AREA DROPPED TO AROUND 30
DEGREES...STILL THINK THERE IS A GOOD CHANCE FOR THE UPPER HOOD RIVER
VALLEY TO PICK UP AN INCH OR TWO OF SNOW BEFORE CHANGING TO RAIN.
DOWN AT RIVER LEVEL THE LEADING EDGE OF THE INCOMING PRECIPITATION
HAS STARTED AS A BRIEF NON ACCUMULATING SLUSHY MIX EAST OF CASCADE
LOCK BUT HAS BEEN QUICKLY CHANGING TO ALL RAIN SO PLANNING ON ENDING
THE WINTER WEATHER ADVISORY FOR THE WESTERN GORGE ZONE. WINDS ALONG
THE COAST SHOULD START PICKING UP SHORTLY HAS SOUTHERLY FLOW
INCREASES AHEAD OF THE COLD FROM SO WILL STICK WITH THE CURRENT HIGH
WIND WARNINGS WITH GUSTS OF 60 MPH FOR BEACHING AND HEADLANDS. GUSTY
SOUTHERLY WINDS MAY SPREAD INLAND LATE THIS AFTERNOON AND EVENING BUT
GUSTS SHOULD REMAIN IN THE 30 TO 35 MPH RANGE AND BELOW ADVISORY
LEVELS.
SNOW LEVELS WILL INCREASE TO AROUND 6000 FT THROUGHOUT BY AFTERNOON
SO PASSES CROSSING THE CASCADES SHOULD TURN TO ALL RAIN BY
MIDDAY SOUTH AND EARLY EVENING NORTH...BUT VERY SIGNIFICANT
ACCUMULATING SNOW WILL BE SEEN IN THE HIGHER MOUNTAINS...WITH SEVERAL
FEET POSSIBLE ABOVE 6000 OR 7000 FT. SNOW LEVELS WILL FALL RAPIDLY
BEHIND THE COLD FRONT LATE TONIGHT AND THURSDAY MORNING...DROPPING TO
2000 TO 3000 FT IN THE AFTERNOON AND TO 1000 TO 1500 FT THURSDAY
NIGHT AND FRIDAY. WILL NEED TO KEEP A CLOSE EYE ON QPF AMOUNTS DURING
THE COOL SHOWERY PERIOD THU INTO FRI AS THE WEATHER UNDERNEATH THE
DEEP TROUGH COULD BRING ADVISORY LEVEL SNOW AMOUNTS TO THE COAST
RANGE AND THE CASCADE FOOTHILLS.
RAIN...STORM TOTAL RAINFALL AMOUNTS WILL RANGE FROM 2 TO 4 INCHES
COAST RANGE AND CASCADES WITH 1 TO 1 1/2 INCHES FOR THE LOWLANDS. THE
HIGHEST RAINFALL RATES WILL BE WED MORNING AND AFTERNOON AS THE
WARM FRONT SWINGS INLAND GIVING THE STRONGEST LIFT THROUGH THE DEEP
MOIST LAYER. STRONG SOUTHWESTERLY FLOW ASSOCIATED WITH THE COLD
FRONT WILL KEEP THE RAIN GOING INTO TOMORROW NIGHT ESPECIALLY FOR THE
MOUNTAINS. THE NORTH AND CENTRAL WILLAMETTE VALLEY WILL SEE SOME RAIN
SHADOW EFFECTS DURING THIS TIME PERIOD WITH GENERALLY LIGHTER QPF
AMOUNTS. MH/RUTHFORD
.LONG TERM...12Z RUNS OF THE GFS AND EC LOOKING REASONABLY SIMILAR IN
SOLUTIONS THROUGH MOST OF THE EXTENDED PERIOD...AND REASONABLY
CLOSE TO THE ENSEMBLE MEANS. SO...WILL FAVOR 12Z RUNS IN MAKING
CHANGES. BEHIND THE INITIAL PACIFIC NW UPPER LOW...A SECOND WAVE
DROPS DOWN FROM THE ALASKA PENINSULA FRI NIGHT THROUGH SAT
NIGHT...BUT REMAINS OFFSHORE. THIS KEEPS A COLD AIR MASS IN PLACE
THROUGH SAT...BUT WILL NEED TO GENERALLY BACK OFF ON POPS DUE TO THE
DYNAMICS REMAINING W AND THE OFFSHORE FLOW. A RIDGE BUILDS IN BEHIND
LATER IN THE WEEKEND FOR A RETURN TO DRY WEATHER. AS FLOW BECOMES
MORE WESTERLY AGAIN MON AND TUE...WILL SEE CHANCES FOR RAIN
INCREASING AGAIN FROM THE NW...ALONG WITH A RETURN TO A MORE
SEASONAL PACIFIC AIR MASS.
&&
.AVIATION...MOSTLY MVFR CIGS IN THE VALLEYS THIS MORNING AND LOCAL
IFR CIGS IN THE CENTRAL WILLAMETTE VALLEY AND TUALATIN VALLEY
THAT IS PROTECTED FROM THE EAST WINDS. CIGS AND VISIBILITY WILL
GRADUALLY LOWER THIS MORNING AS A WARM FRONT APPROACHES. THE WARM
FRONT WILL MOVE THROUGH EARLY THIS AFTERNOON WITH AREAS OF MVFR
CIGS AND VISIBILITY. COLD FRONT EXPECTED TO PASS THE NORTH COAST
AFTER 22Z WITH CIGS AND VISIBILITY GRADUALLY IMPROVING TO VFR WITH
SHOWERS. CIGS EXPECTED TO REMAIN MVFR INLAND THROUGH TONIGHT.
KPDX AND APPROACHES...EXPECT MVFR CIGS TODAY WITH VISIBILITY
LOWERING AROUND 18Z AS WARM FRONT APPROACHES. EAST WINDS GUSTING
TO 15 KT AHEAD OF WARM FRONT SHIFTING TO SOUTH 15KT AROUND
20Z...THEN SHIFTING TO SOUTH SOUTHWEST AFTER COLD FRONT PASSES
AROUND 02Z.
&&
.MARINE...SEAS WILL BUILD RAPIDLY THIS MORNING 10 TO 15 FT BY THIS
AFTERNOON. SEAS WILL CONTINUE TO BUILD FROM SWELL COMING FROM
SYSTEMS IN THE GULF OF ALASKA REACHING AROUND 20 FEET THURSDAY
AFTERNOON AND THEN UP TO AROUND 25 FEET TOMORROW NIGHT. WARM FRONT
APPROACHING TODAY WITH SOUTHEAST WINDS INCREASING TO GALES AS
FRONT APPROACHES. THIS WILL BE FOLLOWED QUICKLY BY A COLD FRONT
LATER THIS AFTERNOON WHICH SHOULD REACH SOUTH WASHINGTON COAST
AROUND 23Z AND TO FLORANCE BY 02Z. WINDS WILL DECREASE SOME
TONIGHT AND THURSDAY MORNING...THEN INCREASE TO GALES AGAIN MID DAY
THURSDAY AHEAD OF ANOTHER COLD FRONT. SCHNEIDER
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY UNTIL NOON FOR UPPER HOOD RIVER
VALLEY-WESTERN COLUMBIA RIVER GORGE.
HIGH WIND WARNING UNTIL 6 PM PST THIS EVENING FOR COAST RANGE
OF NORTHWEST OREGON-NORTH OREGON COAST.
WINTER WEATHER ADVISORY UNTIL 6 AM PST THURSDAY FOR NORTHERN
OREGON CASCADES.
WA...WINTER WEATHER ADVISORY UNTIL NOON FOR WESTERN COLUMBIA RIVER
GORGE.
HIGH WIND WARNING UNTIL 6 PM PST THIS EVENING FOR SOUTH
WASHINGTON COAST.
WINTER WEATHER ADVISORY UNTIL 6 AM PST THURSDAY FOR SOUTH
WASHINGTON CASCADES.
PZ...GALE WARNING UNTIL 4 PM PST THURSDAY FOR COASTAL WATERS FROM
CAPE SHOALWATER WA TO FLORENCE OR OUT 60 NM.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 4 PM
PST THURSDAY.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Nov 16, 4:52 AM PST, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
452 AM PST WED NOV 16 2011
ORZ001-003-WAZ021-171600-
NORTH OREGON COAST-COAST RANGE OF NORTHWEST OREGON-
SOUTH WASHINGTON COAST-
452 AM PST WED NOV 16 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM
PST THIS EVENING FOR THE SOUTH WASHINGTON AND NORTH OREGON COASTS.
SOUTH WIND INCREASING TO 25 TO 35 MPH WITH GUSTS TO 60 MPH ALONG
BEACHES AND HEADLANDS. GUSTS TO 45 MPH FOR COASTAL COMMUNITIES.
THE STRONGEST WINDS ARE EXPECTED IN THE AFTERNOON.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.
ORZ009>014-WAZ019-023-040-171600-
WESTERN COLUMBIA RIVER GORGE-NORTHERN OREGON CASCADE FOOTHILLS-
NORTHERN OREGON CASCADES-CASCADE FOOTHILLS IN LANE COUNTY-
CASCADES IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
SOUTH WASHINGTON CASCADES-SOUTH WASHINGTON CASCADE FOOTHILLS-
452 AM PST WED NOV 16 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM PST THIS MORNING
FOR THE WESTERN COLUMBIA RIVER GORGE EAST OF CASCADE LOCKS. 1 OR 2
INCHES OF SNOW BEFORE THE TRANSITION TO ALL RAIN.
WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING FOR THE UPPER HOOD RIVER VALLEY. 2 OR 3 INCHES OF SNOW IS
EXPECTED BEFORE THE TRANSITION TO A WINTRY MIX THEN EVENTUALLY ALL
RAIN BY LATE MORNING.
WINTER WEATHER ADVISORY NOW IN EFFECT FROM 6 AM THIS MORNING
TO 6 AM PST THURSDAY FOR THE NORTH OREGON CASCADES AND SOUTH
WASHINGTON CASCADES. STORM TOTAL SNOWFALL OF 3 TO 5 INCHES BELOW
4000 FT...5 TO 10 INCHES FROM 4000 TO 6000 FT AND...AND 10 TO 20
INCHES ABOVE 6000 FT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ADDITIONAL SNOW ACCUMULATIONS AT AND BELOW CASCADE PASSES MAY
CAUSE SOME TRAVEL DIFFICULTY THURSDAY THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.
ORZ002-004>008-WAZ020-022-039-171600-
CENTRAL OREGON COAST-CENTRAL COAST RANGE OF WESTERN OREGON-
LOWER COLUMBIA-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-WILLAPA HILLS-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
452 AM PST WED NOV 16 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
GUSTY WINDS WILL AFFECT THE AREA TODAY AND TONIGHT. GUSTS TO 50
MPH ARE EXPECTED ON THE CENTRAL OREGON COAST. INLAND AREAS CAN
EXPECT GUSTS TO 35 MPH MAINLY IN THE AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.
PZZ210-250-255-270-275-171600-
COLUMBIA RIVER BAR-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
452 AM PST WED NOV 16 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
GALE WARNING IN EFFECT THROUGH THURSDAY AFTERNOON.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.
High Wind, Northern Oregon Coast
- When
- November 16, 1:00 PM PST to 3:30 PM PST
- Where
- Northern Oregon Coast forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- Official NWS Observations
Strong winds, with sustained winds of 37 kts and gusts to 46 kts were reported at Garibaldi. Strong winds were also reported at Clatsop Spit with sustained winds of 35 kts.
High Wind, Central Oregon Coast
- When
- November 16, 1:00 PM PST to 3:30 PM PST
- Where
- Central Oregon Coast forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
Strong winds were reported at Yaquina Bridge with sustained winds of 41 kts and gusts to 51 kts. Strong winds were also reported at the Florence/Siuslaw Jetty with sustained winds of 43 kts and gusts to 50 kts, and at the Newport C-MAN site with sustained winds of 36 kts.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in South Carolina, November 16, 20113 deaths · 5 injured · $2.0 million · EF2 · 4 events
- Tornadoes and Hail in North Carolina, November 16, 20112 deaths · 15 injured · $21 million · EF2 · 3 events
- Tornadoes and Hail in Georgia, November 16, 20111 death · 2 injured · $5.4 million · EF2 · 19 events
- Tornadoes in Mississippi, November 16, 201115 injured · $1.0 million · EF2 · 5 events
- Tornadoes and Damaging Winds in Alabama, November 16, 20113 injured · $5.5 million · EF2 · 15 events
- Tornado and Damaging Winds in Virginia, November 16, 2011$511,000 · EF1 · 4 events
- Tornadoes and Damaging Wind in Georgia, November 16, 2011$220,000 · EF1 · 3 events
- Tornado and Damaging Winds in South Carolina, November 16, 2011$341,000 · EF0 · 9 events
- Tornado and Damaging Winds in Georgia, November 16, 2011$25,000 · EF1 · 7 events
- Damaging Winds in Alabama, November 16, 2011$32,000 · 64 kt wind · 5 events
- Hail and Damaging Winds in Georgia, November 16, 2011$21,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Georgia, November 16, 2011$17,000 · 1.75 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351983, 351985.